Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 107, NWS Pueblo, CO

June 30, 2018El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 30, 2018, 2:55 PM MDT for El Paso County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2018, 2:55 PM MDT (20:55 UTC)
Expired
Jun 30, 2018, 3:17 PM MDT
In force
22 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 63 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 2:03 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

814 
WUUS55 KPUB 302055
SVRPUB
COC041-302130-
/O.NEW.KPUB.SV.W.0107.180630T2055Z-180630T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
255 PM MDT SAT JUN 30 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  North central El Paso County in east central Colorado...

* Until 330 PM MDT.

* At 255 PM MDT, a severe thunderstorm was located over northeastern
  Colorado Springs, moving east at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Colorado Springs, Peyton, Peterson AFB, Falcon and Cimarron Hills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3880 10474 3897 10478 3912 10447 3887 10436
TIME...MOT...LOC 2055Z 252DEG 10KT 3893 10468 

HAIL...1.25IN
WIND...60MPH
 
$$

lw
2 follow-up statements
358 
WWUS55 KPUB 302108
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
308 PM MDT SAT JUN 30 2018

COC041-302130-
/O.CON.KPUB.SV.W.0107.000000T0000Z-180630T2130Z/
El Paso CO-
308 PM MDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTH CENTRAL EL PASO COUNTY...

At 306 PM MDT, a severe thunderstorm was located over Falcon, or 12
miles northeast of Colorado Springs, moving east at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is possible. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eastern Colorado Springs, Peyton, Peterson AFB, Falcon and Cimarron
Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3880 10472 3891 10476 3912 10447 3887 10436
TIME...MOT...LOC 2106Z 252DEG 10KT 3894 10464 

HAIL...1.25IN
WIND...60MPH
 
$$

lw
260 
WWUS55 KPUB 302117
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
317 PM MDT SAT JUN 30 2018

COC041-302127-
/O.CAN.KPUB.SV.W.0107.000000T0000Z-180630T2130Z/
El Paso CO-
317 PM MDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL EL PASO COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However small hail and gusty winds are still
possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3880 10472 3891 10476 3912 10447 3887 10436
TIME...MOT...LOC 2114Z 252DEG 10KT 3895 10460 

$$

LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 11:28 AM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 30, 11:28 AM MDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1128 AM MDT Sat Jun 30 2018

.SHORT TERM...(Today and tonight)
Issued at 435 AM MDT Sat Jun 30 2018

Cold front making quick progress through the plains this morning, as
modest surface pressure rise center drops south along the front
range. Tough wind forecast for the Spring fire area around
La Veta, where wind shift may reach the area early this morning,
turning the winds weakly n-ne for a time, before they swing back to
a more wly component this afternoon as cool air shallows out
somewhat. Model depictions of convective development today look
reasonable, with best forcing from the upper trough along and north
of the Arkansas River, with perhaps some enhanced upward motion
farther south near the NM border along the frontal boundary. Should
be enough CAPE (1-2k J/KG) and shear (0-6km 30-40 kts) for a
strong/severe storm along and east of I-25, with best chance north
of the Ark River where shear is slightly stronger. Will carry mainly
isolated pops along and west of I-25 today, with sct mention along
the Palmer Divide/El Paso county and across the eastern plains. Max
temps will run 10-15f cooler than Fri over the plains behind the
cold front, with 5-10f of cooling across the mountains/interior
valleys.

Tonight, weakly organized convection will shift e-se across the
plains in the evening, with storms focusing along secondary
cold front dropping south through the region. Expect storms to
end over all but extreme sern zones by midnight as upper trough
slides east and front drops south into the TX Panhandle. Min temps
will drop to seasonably cool levels most locations by early Sun
morning, as skies clear and winds become light.

.LONG TERM...(Sunday through Friday)
Issued at 435 AM MDT Sat Jun 30 2018

Sunday...Upper/Mid-level flow on Sunday in the wake of Saturday's
mid-level trough will become weak and westerly. Atmospheric
moisture will also not be all that impressive. Given these
factors, only isolated afternoon/early evening thunderstorms are
in the forecast, developing over the mountains with one or two
possibly advancing east onto the plains. Temperatures will remain
closer to normal, with highs in the mid to upper 80s across the
plains and mid 80s in the high valleys. Winds will become breezy
across much of the forecast area during the afternoon/early
evening, but generally less than 20 mph sustained. Given cooler
temperatures, higher relative humidities and weaker wind speeds,
fire danger will remain below critical thresholds save for a few
spotty areas in the western half of the CWA.

Monday - Friday...Model guidance is in great agreement during the
extended period with deterministic models producing similar
solutions and little spread in the ensembles. A broad upper ridge
originally over the southeast US will slowly expand westward to be
centered over the the Colorado vicinity by Friday. A long fetch
of low-level southeast flow from the Gulf of Mexico into southeast
Colorado will slowly increase moisture through the period.
Favorable moisture and periodic disturbances in the very weak mid-
level southwest flow will lead to the development of daily
afternoon/evening thunderstorms over the mountains, a few of which
are forecast to advance east onto the plains. Coverage over the
mountains will become at least scattered each day and increase
through the week, with closer to isolated coverage expected over
the plains. Weak instability and very weak deep layer sheer
indicates severe storms are not likely. Weak steering flow,
particularly during the latter half of the week, points toward
slow moving storms and the potential for flash flooding,
especially for storms moving over urban areas and burn scars.
Models are consistently indicating a particularly wet day Thursday
over the mountains with strengthening low/mid level southeasterly
flow pushing increased moisture further west.

With the ridge developing overhead, temperatures will likely once
again be above average during the week. Highs around 100 are
forecast across the plains, low 90s in Colorado Springs, and mid
to upper 80s in the high valleys. As for fire weather concerns,
humidities will fall below critical levels across much of the
forecast area Monday through Wednesday afternoons, but relatively
weak wind speeds will keep the fire danger at bay. RH recovery
also looks to be favorable each evening.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1118 AM MDT Sat Jun 30 2018

An upper disturbance will trigger a few showers and thunderstorms
and send another cold front south through the eastern plains this
evening. Showers and storms will be most likely along the Palmer
Divide and then southeast across the far eastern plains but most
areas of the east will see at least a chance of a shower or storm
this evening. KCOS will be most likely to see a thunderstorm. KPUB
could see a storm in the vicinity. KALS will probably not see a
storm. Local reductions in visibility due to smoke will continue
to be a concern as area wildfires remain active.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...LINE
AVIATION...LW
Hazardous weather outlook, Jun 30, 11:35 AM MDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1135 AM MDT Sat Jun 30 2018

COZ058>089-093>099-011745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1135 AM MDT Sat Jun 30 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop over the eastern
mountains and plains this afternoon and evening, with the greatest
chance for storms right along the Palmer Divide and also near the
Kansas border. A few storms may become severe, with damaging wind
gusts over 60 mph and hail up to golf ball size possible. Lightning
will be a threat with all storms, along with gusty outflow winds
and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances will exist across the forecast area Sunday
through Friday. Chances across the plains will remain isolated to
widely scattered, while chances over the mountains will increase
through the week. Lightning and heavy rain will be the main
threats with these storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
possible this afternoon and evening along the Palmer Divide and
also across the far southeast plains along the Kansas border.

50/50

In the hours before

Special weather statement, Jun 30, 2:52 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
252 PM MDT SAT JUN 30 2018

COZ084-085-302130-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
252 PM MDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 330
PM MDT...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Colorado Springs, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colorado Springs, Calhan, Black Forest, Ellicott, Peyton, Schriever
AFB, Peterson AFB, Falcon and Cimarron Hills.

LAT...LON 3884 10477 3908 10471 3910 10422 3866 10429
TIME...MOT...LOC 2052Z 281DEG 16KT 3889 10466

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:22 PM MDTSpecial Weather StatementPUBBaca38 min
Jun 30, 2:52 PM MDTSpecial Weather StatementPUBEl Paso38 min
Jun 30, 3:23 PM MDTSevere Thunderstorm WarningPUBEl Paso37 min
Jun 30, 3:40 PM MDTSevere Thunderstorm WarningPUBEl Paso25 min
Jun 30, 3:59 PM MDTSpecial Weather StatementPUBEl Paso46 min
Jun 30, 4:04 PM MDTSevere Thunderstorm WarningPUBEl Paso26 min
Jun 30, 4:11 PM MDTSpecial Weather StatementPUBEl Paso49 min
Jun 30, 4:30 PM MDTSevere Thunderstorm WarningPUBEl Paso30 min
Jun 30, 4:43 PM MDTSevere Thunderstorm WarningPUBEl Paso17 min
Jun 30, 4:57 PM MDTSevere Thunderstorm WarningPUBEl Paso33 min
Jun 30, 5:28 PM MDTSpecial Weather StatementPUBEl Paso47 min
Jun 30, 5:39 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller36 min
Jun 30, 5:41 PM MDTSevere Thunderstorm WarningPUBEl Paso34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.